Diary from a Week in Practice
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 1998 Apr 1;57(7):1526-1527.
In the care of a woman in her third trimester of pregnancy, we usually devote one visit to discussing the labor and delivery orders that will fit best into the patient's desires concerning the upcoming delivery and our concerns for a safe delivery. Today, JRH encountered a new wrinkle in the process. The special concern for this knowledgeable couple was a request for cord blood donation. Both JRH and the couple were rookies at this, so we took it one step at a time. They needed blood tests for human immunodeficiency virus, cytomegalovirus, hepatitis, herpes, etc. JRH needed information on how to collect the blood in the proper container, on the proper timing of collection and on how to dispatch the specimen to the blood bank for proper storage. Fortunately, the hospital had already secured several kits for this purpose. Oh, did we say what occasioned the request? The father-to-be has one son with osteogenic sarcoma and, during frequent hospital visits, he became aware of the plight of other cancer patients his son's age who are waiting for donors to help in their fight against leukemia.
If you are still using diphtheria, tetanus, whole cell pertussis vaccine (DTwP) instead of diphtheria, tetanus, acellular pertussis vaccine (DTaP), a recent poster presentation at the Pediatric Academic Society in Washington, D.C., will be of interest to you. This poster presentation from the Mayo Clinic compared the use of acetaminophen with the use of ibuprofen for reducing fever and other side effects of the DTwP vaccine. Which do you think works better? The answer is acetaminophen. Although the temperatures of the infants who received ibuprofen decreased as fast as the temperatures of the infants who received acetaminophen, the temperatures decreased to a lower level in the infants in the acetaminophen group and these infants were also less likely to have local pain and moderate to severe reactions. The author had hypothesized that ibuprofen would control pain better. For years, WLL has recommended to his moms whose children are going to receive the DPT vaccine that they give their children a dose of acetaminophen before coming to the office for the shot and then every four hours until bedtime. In his experience, this approach has dramatically reduced the incidence of reactions.
“Wow, Doc! I think you finally found something that works!” exclaimed the middle-aged mother of four who saw WLL today for follow-up of depression that had been difficult to treat. Besides helping her obtain counseling, WLL had tried treatment with three different classes of antidepressants, without effect. Recently, he became aware of the possibility of using a second drug to augment an antidepressant for the treatment of depression in primary care patients. He suggested to this patient that she try it. She returned today after two weeks of taking paroxetine, 10 mg orally every morning, augmented with pindolol, 5 mg orally twice daily. Apparently, pindolol, a beta blocker, enhances the efficacy of selective serotonin reup-take inhibitors (SSRIs) by blocking serotonin autoreceptors that limit output of the neurotransmitter. In a study published in the July 1, 1997, issue of Family Practice News (p. 56), one series of 19 patients who had failed treatment with SSRIs had a reduction of their depression scores by one half in one week by adding pindolol to low-dose SSRI treatment. Lithium is the best-documented augmentation drug, and the doses of lithium used for depression treatment augmentation can be significantly lower than those used to treat bipolar disease. Triiodothyronine (T3) and buspirone have also been used.
Today, a 52-year-old man presented to SEF to obtain a second opinion concerning his progressively worsening hip pain. The patient explained that the pain had started about six months earlier and was steadily getting worse. He had seen another physician who had diagnosed osteoarthritis of the joint and had started him on treatment with a nonsteroidal anti-inflammatory drug (NSAID). The patient stated that the NSAID had helped in the beginning, but now he received no benefit from it. Physical examination revealed pain on motion of the joint in any direction and somewhat decreased range of motion, although his gait was only minimally affected. X-rays of the pelvis and hip showed the classic radiographic sign of dense bone separated from the rest of the femoral head by a radiolucent crescent, indicating avascular necrosis. There was no compression of the head of the femur yet. She consulted JRH about the x-ray, and he agreed. She even scheduled the patient for a computed tomographic scan to confirm the diagnosis. It is comforting to know that even though such specific information is rarely needed, it is still there for us to use.
WLL, like most family physicians, is seeing more and more patients who are adventuring into the area of alternative or complementary medicine. WLL sees these treatments as “yet unproved” or “yet proved” medical therapies. A recent publication (Prescriber's Letter 1997;4:1) warned of several interactions between prescription drugs and nonprescription herbs. Kava (used for anxiety) can potentiate alcohol and central nervous system depressants; hawthorn (used for angina and mild heart failure) can increase the effects of vasodilators or digoxin; feverfew, ginkgo, garlic and ginger can increase the risk of bleeding in patients who are taking aspirin; ginseng can reduce the effect of warfarin; ginseng, guarana, ephedrine and yohimbine can increase blood pressure and/or reduce the effect of anti-hypertensives; and, lastly, comfrey, chaparral, jin bu huan, germander and pennyroyal can all be hepatotoxic. Wow! It is probably worth having an herbal medicine textbook in the office these days.
Around midnight on Saturday, JSR received a panicked call from a very anxious woman. She had set her dog's pills on the table right next to her pill, and then she proceeded to take the wrong pill. After a little questioning, it became apparent that what she had taken was the dog's antibiotic, cephalexin. Attempts to reassure the patient were in vain; after all—how could something intended for an animal be okay for a human? So JSR tried another approach. He told her, “I have good news and bad news. The good news is that your body will handle the medicine just fine. The bad news is that it won't cure your worms!” After a hearty laugh, she seemed to calm down and thanked him for laughing with her. Sometimes laughter really is the best medicine—even at midnight.
This is one in a series by Walter L. Larimore, M.D., John R. Hartman, M.D., Theresa B. Shupe, M.D., Stephanie E. Frisbie, M.D., J. Scott Ries, M.D., and Chad A. Griffin, M.D., six family physicians in private practice in Kissimmee, Fla.
Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions